My husband has been diagnosed OCD and bipolar. He is currently on serequel, wellbutrin, and zoloft The zoloft is having extreme sexual side effects. We are only in our 20's and in the past year have only had sex 1 time. Needless to say its causing extreme harm to our marriage. He just seems void, no emotions at all. Has anyone had any other sucess with any other medications besides zoloft that did not have the sexual and zombie like side effects?
Unfortunately most of the antidepressants like Zoloft have the sexual dysfunction as a side effect. The Wellbutrin for some people combats that side effect. How much Wellbutrin is he taking? He may benefit from an increase in the dosage. The alternative is to see if the Wellbutrin without the Zoloft is enough to control his symptoms. These side effects of lack of sex drive and being a zombie really need to be discussed with the doctor. The goal is to have as normal a life as possible and this to me is not normal. Will your husband talk to the doctor about his issues with the medicine? Can you go with him so you can help bring up the topic?
I was embarrased at first to discuss the sexual side effects with my doctor but once I did he was very helpful and said that it was important to address these side effects.
I hope you get some help soon. Try to be understanding but it really is an issue that needs to be addressed.
Hello hurting901. I understand in a way, from where you are coming from. Its a sad fact that there are medications that hurt sex drives. In regards to other medications, yes, there are. The problem is that it might help treat his ocd, and not his manic-depression. And vice versa. I have ocd, and major depression. I am not bi-polar. Yet, today, most of the medications used say for manic-depression, are also used to treat depression. And that is a boatload of different medications and often combinations. For instance if zoloft (which is a medication that I was once on) is causing the problem, try for instance klonopin, used to treat ocd helps against anxiety. its from the benzodiazepine family. I was on klonopin, and looking back at my notes ( I keep a medication diary) It did not bother me in the libido area. I suggest for him to get away from the zoloft.
I was on it some years ago and it also made me more lathargic. prozac also is a not ideal to be given because its much the same as zoloft, nothing positive in the sexual functions. I was just curious as to how strong a dose of Seroquel, which is a culprit, to feeling sleepy, lathargic (not zombie) and how much a dose of zoloft he is taking? The two combined in a form of... x amount of mg etc can be responsible for him feeling as he does. zoloft begins at 50mg, usually after a week goes to 100mg, and given another 3 weeks or so can be increased to 150 to 200mg per day. Thats normal, when I was on zoloft, my dose was 250mg per day. Hurting901, try and get your hubby to see his dr. and have him or if you go along with him, explain openly what the problem is. The dr, she/he knows and hears about when it comes to sex/libido area, especially with the world of psychiatric medication(s).Best of wishes and I hope that he begins to feel better, as you, because I know, being around a person thats hurting, takes a toll to say the least.
I am taking cymbalta and have had for the last three years much the same experience as your husband. It was indeed also detrimental to my relationship with my girlfriend. I'm convinced it was the cymbalta because my ed started about one month after starting the cymbalta. I'm going to start on wellbutrin very soon because i've read a good deal on how it can in some cases actually help men with ed or at the very least not be the cause of it. I suggest your husband give it a try as I am and hope for the best. Good luck
Are you certain it's the Zoloft? I have some information which MAY be helpful. I've been on all of the mentioned drugs (as well as many others) for the treatment of Bi-Polar. Unless his bi-polar is very extreme or he has psychotic symptoms with it, using Seroquel is bit like using a howitzer to kill a fly. Seroquel is an anti-psychotic and shouldn't be used as though it was a garden variety anti-depressant.
I took Seroquel for a brief period and then begged my doctor to get me off of it. I felt like a zombie. I described it to my doc as "walking around with my head encased in Jell-O". For many years I was on Lithium, which I reccomend NEVER to take except as a last resort. My doctor replaced it with Lamictal which changed my life! I found it to be a far more effective mood stabilizer and it lacks the sexual side effects of some other meds. I also take Zoloft and Wellbutrin as part of my "cocktail". Sexual side effects sadly come with the territory and one of the reasons it's so difficult to treat bi-polar is that WE HATE OUR MEDS! I'm guessing your husband does too. My husband and I have been together for 15 years and he has weathered many a dry spell on my account, but his support and lack of pressure on me helped us survive some dark days.
My best advice on the sexual front is to get creative! Your husband is the one person in the world that should be ready to try anything with you. Vaginal intercourse may not always be an option, but you guys should experiment with some Plan B's.
I cannot stress enough the importance of your husband using talk-therapy alongside his meds to help make things work. And if he trusts his therapist enough, maybe he can bring you along one day so the two of you can discuss the problem with an impartial, but knowledgable 3rd party present.
A good marriage is a lot of the work for the average person... for those of us that are a little mentally interesting it sometimes requires putting in overtime.
i want to let you know my experience. i suspect serequel. l am no Dr but I am in the process of trying to wean of it. i have found it to be a terrible drug making me sick and like a zombie with no motivation. i would explore that because if he needs to get off it better sooner or later. it is very hard to withdraw from and the longer you go the harder it gets.plus it is proven to damage brain cells.please take this serious because it has ruined my whole life. if i can save one person this anquish it is worth it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Feb 2010 • 2 answers
Updated 20 May 2017 • 11 answers
Updated 10 Aug 2012 • 3 answers
Updated 1 May 2013 • 2 answers
Has anyone experienced sexual side effects from mirtazapine? I've heard it has less the many others?
Updated 12 Nov 2017 • 4 answers